Massachusetts, 2006

Hail and Damaging Winds in Massachusetts, July 4, 2006

July 4, 2006 · NWS BOX · 4 events in 3 counties and zones

Severe thunderstorms produced wind damage in extreme eastern Worcester County, near the Norfolk County line. In Milford, a tree was brought down onto a house on Mead Avenue, and wires were brought down on East Main Street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms produced wind damage in extreme eastern Worcester County, near the Norfolk County line. In Milford, a tree was brought down onto a house on Mead Avenue, and wires were brought down on East Main Street. In Hopedale, the thunderstorms brought down several trees along Green Street as well as many large branches.As the storms progressed into Norfolk County, they brought down a large tree onto a house on Beach Street in Franklin. Golf ball sized hail was reported in Franklin and Wrentham, in the Lake Pearl section. In Walpole, two large tree limbs came down on Winter and Summer Streets. Wind damage was a little more widespread in Foxborough, where many trees were brought down in the state park, and one large tree fell onto South Street.Although the storms weakened as they headed into Plymouth County, frequent cloud-to-ground lightning caused considerable damage. Many homes were struck by lightning from West Bridgewater to Rockland, Abington, Hull, and Hingham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 4, 12:55 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 4, 12:55 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EDT TUE JUL 4 2006

.MESOSCALE DISCUSSION /3/...
MAIN STORM ON RADAR IS IMPRESSIVE CELL OVER SOUTHERN WORCESTER
COUNTY NEAR OXFORD WHICH HAD 67 DBZ UP TO 17KFT WHEN WARNING WAS
ISSUED...ON ITS SECOND PULSE. NO SEVERE REPORTS YET PER SKYWARN IT
IS STILL HOLDING ITS MAIN CORE ALOFT. SO FAR ONLY WEAK ROTATION
NOTED...WE ARE SEEING MORE OF A CONVERGENCE PATTERN ON RADAR...BUT
REFLECTIVITY SURE HAS A PENDANT SHAPE LOOK TO IT. IF IT HOLDS ITS
OWN...IT WILL ALSO PRESENT A SEVERE THREAT TO FAR SOUTHERN MIDDLESEX
AND WESTERN NORFOLK COUNTIES AFTER 215 PM.

ANOTHER STORM HAS DEVELOPED NEAR HOPKINTON IN MIDDLESEX COUNTY AND
MAY AFFECT BOSTON AFTER 230 PM.

OTHERWISE...LITTLE ELSE GOING ON AND WE THINK THAT WILL REMAIN THE
CASE FOR NEXT 1-3 HOURS AS WE TEMPORARILY REMAIN STABLE THANKS TO
CLOUD COVER. CERTAINLY BETTER INSTABILITY IS PRESENT SW OF NEW
ENGLAND BUT THIS MAY AFFECT OUR AREA LATE THIS AFTERNOON AND THIS
EVENING...ESPECIALLY NORTHERN CT.

JWD

&&

.SHORT TERM /TONIGHT THROUGH WED/...
COMING LATER.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
COMING LATER.

&&

.AVIATION...
COMING LATER.
&&

.MARINE...
COMING LATER.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255 FROM
9      PM TUESDAY TO 8 AM WEDNESDAY.
&&

SHORT TERM...VALLEE
MESO/LONG TERM...JWD
Hazardous weather outlook, Jul 4, 4:42 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
542 AM EDT TUE JUL 4 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-050942-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
542 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OR EVENING
IN SOUTHERN NEW ENGLAND...MAINLY NORTHERN CONNECTICUT THE NORTHWEST
HALF OF MASSACHUSETTS FROM THE EAST SLOPES OF THE BERKSHIRES THROUGH
CENTRAL MASSACHUSETTS INTO THE MERRIMACK VALLEY AND UP INTO SOUTH
CENTRAL NEW HAMPSHIRE.  DAMAGING WIND IS THE MAIN THREAT ALONG WITH
HAIL.   POOR DRAINAGE FLOODING IS EXPECTED WHERE THUNDERSTORMS TEND
TO BE SLOWER MOVING OR VERY LARGE.  PLEASE SEE THE SPECIAL WEATHER
STATEMENT.

OTHERWISE...GARDEN VARIETY THUNDERSTORMS MAY POP UP ANYWHERE IN THE
REGION THIS MORNING.

ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING.

DENSE FOG MAY DEVELOP ALONG PARTS OF THE SOUTH COAST...ESPECIALLY
TONIGHT BUT SHOULD NOT BE ENOUGH TO WARRANT A DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE POTENTIAL WILL
ALSO BE A CONCERN WEDNESDAY AFTERNOON AND NIGHT...ESPECIALLY NEAR
THE SOUTH COAST.

THURSDAY THROUGH MONDAY ARE CURRENTLY FORECAST WITHOUT ANY KNOWN
WEATHER RELATED HAZARDS THOUGH THE THUNDER CHANCES MAY INCREASE IN
LATER FORECASTS FOR NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING...
ESPECIALLY FROM NORTH CENTRAL CONNECTICUT THROUGH THE NORTHWEST HALF
OF MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.

DRAG

In the hours before

Special weather statement, Jul 4, 12:00 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
100 PM EDT TUE JUL 4 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
100 PM EDT TUE JUL 4 2006

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS...DAMAGING WINDS AND LARGE HAIL.

ONE COMPLEX OF THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND EASTERN
MASSACHUSETTS FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 1 PM
AND 3 PM...CONTINUING EAST ACROSS THE COASTAL WATERS OF EASTERN
MASSACHUSETTS THROUGH 4 PM.  MORE THUNDERSTORMS ARE LIKELY TO FORM IN
EASTERN NEW YORK AND PENNSYLVANIA...MOVING EAST ACROSS THE REGION
LATER THIS AFTERNOON AND TONIGHT.

BY LATER TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOCUSED
PRIMARILY ALONG THE SOUTH COAST...CAPE COD AND THE ISLANDS WITH THE
PRIMARY HAZARD BEING FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

MARINERS SHOULD KEEP A SHARP LOOKOUT TO THE SKY AND BE READY TO SEEK
SAFE HARBOR IMMEDIATELY IF SKIES BECOME THREATENING THIS AFTERNOON
AND TONIGHT. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD CONSIDER
SECONDARY INDOOR PLANS IF POSSIBLE OR SEEK SHELTER IMMEDIATELY IF A
THUNDERSTORM IS IMMINENT.

PLEASE STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL TV
OR MEDIA OUTLET FOR THE LATEST SEVERE WEATHER OUTLOOK AND IN CASE
WATCHES OR WARNINGS ARE ISSUED.

DRV
Special weather statement, Jul 4, 12:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
110 PM EDT TUE JUL 4 2006

MAZ011-012-041800-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
110 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORM IN WESTERN MASSACHUSETTS...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER MONSON...OR ABOUT 12 MILES EAST OF
SPRINGFIELD...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
BRIMFIELD BY 120 PM EDT...
STURBRIDGE AND SOUTHBRIDGE BY 130 PM EDT...
CHARLTON AND OXFORD BY 140 PM EDT...
AUBURN BY 150 PM EDT.

THIS STORM WILL TRACK ALONG THE MASS TURNPIKE BETWEEN PALMER AND
CHARLTON.

DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW
VISIBILITY IN HEAVY RAIN.

IF YOU ARE OUTSIDE...GET TO A SAFE PLACE IMMEDIATELY WHEN THIS STORM
APPROACHES...SUCH AS A CAR OR STRONG BUILDING.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

JWD
Special weather statement, Jul 4, 12:28 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO EXPIRATION
NATIONAL WEATHER SERVICE TAUNTON MA
128 PM EDT TUE JUL 4 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-050000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
100 PM EDT TUE JUL 4 2006

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS...DAMAGING WINDS AND LARGE HAIL.

ONE COMPLEX OF THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND EASTERN
MASSACHUSETTS FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 1 PM
AND 3 PM...CONTINUING EAST ACROSS THE COASTAL WATERS OF EASTERN
MASSACHUSETTS THROUGH 4 PM.  MORE THUNDERSTORMS ARE LIKELY TO FORM IN
EASTERN NEW YORK AND PENNSYLVANIA...MOVING EAST ACROSS THE REGION
LATER THIS AFTERNOON AND TONIGHT.

BY LATER TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOCUSED
PRIMARILY ALONG THE SOUTH COAST...CAPE COD AND THE ISLANDS WITH THE
PRIMARY HAZARD BEING FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

MARINERS SHOULD KEEP A SHARP LOOKOUT TO THE SKY AND BE READY TO SEEK
SAFE HARBOR IMMEDIATELY IF SKIES BECOME THREATENING THIS AFTERNOON
AND TONIGHT. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD CONSIDER
SECONDARY INDOOR PLANS IF POSSIBLE OR SEEK SHELTER IMMEDIATELY IF A
THUNDERSTORM IS IMMINENT.

PLEASE STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL TV
OR MEDIA OUTLET FOR THE LATEST SEVERE WEATHER OUTLOOK AND IN CASE
WATCHES OR WARNINGS ARE ISSUED.

DRV
Special weather statement, Jul 4, 12:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
132 PM EDT TUE JUL 4 2006

MAZ012-041815-
SOUTHERN WORCESTER MA-
132 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORM IN SOUTHERN WORCESTER COUNTY...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER STURBRIDGE...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHARLTON BY 140 PM EDT...
OXFORD AND WEBSTER BY 150 PM EDT...
MILLBURY AND SUTTON BY 200 PM EDT...
WHITINSVILLE AND NORTHBRIDGE BY 210 PM EDT.

THIS STORM WILL TRACK JUST SOUTH OF THE MASS TURNPIKE.

DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW
VISIBILITY IN HEAVY RAIN.

IF YOU ARE OUTSIDE...GET TO A SAFE PLACE IMMEDIATELY WHEN THIS STORM
APPROACHES...SUCH AS A CAR OR STRONG BUILDING.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

JWD
Special weather statement, Jul 4, 12:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT TUE JUL 4 2006

MAZ005-013>015-041830-
CENTRAL MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-WESTERN
NORFOLK MA-
145 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORM DEVELOPING NEAR HOPKINTON...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM WHICH MAY HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS TO 40 MPH OVER HOPKINTON...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
ASHLAND AND HOLLISTON BY 150 PM EDT...
SHERBORN AND NATICK BY 200 PM EDT...
DOVER AND WELLESLEY BY 210 PM EDT...
NEEDHAM AND WEST ROXBURY BY 220 PM EDT.

THIS STORM MAY REACH WESTERN SECTIONS OF THE CITY OF BOSTON
INCLUDING FOREST HILLS AND JAMAICA PLAIN BY 230 PM EDT.

DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW
VISIBILITY IN HEAVY RAIN.

IF YOU ARE OUTSIDE...GET TO A SAFE PLACE IMMEDIATELY WHEN THIS STORM
APPROACHES...SUCH AS A CAR OR STRONG BUILDING.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

JWD
Special weather statement, Jul 4, 1:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
200 PM EDT TUE JUL 4 2006

MAZ005-013-041845-
CENTRAL MIDDLESEX COUNTY MA-WESTERN NORFOLK MA-
200 PM EDT TUE JUL 4 2006

...A SEVERE THUNDERSTORM IN SOUTHERN WORCESTER COUNTY MAY AFFECT
SOUTHERN MIDDLESEX AND NORFOLK COUNTIES AFTER 215 PM EDT...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL
AND 60 MPH WINDS NEAR MILLBURY...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM MAY REACH...
BELLINGHAM AND HOPKINTON BY 215 PM EDT...
HOLLISTON...MILLIS AND MEDWAY BY 220 PM EDT...
NORWOOD...WESTWOOD AND WALPOLE BY 230 PM EDT.

A SEVERE THUNDERSTORM WARNING MAY BE ISSUED FOR SOUTHERN MIDDLESEX
AND NORFOLK COUNTIES IF THIS STORM HOLDS TOGETHER.

IF YOU ARE OUTSIDE...GET TO A SAFE PLACE IMMEDIATELY WHEN THIS STORM
APPROACHES...SUCH AS A CAR OR STRONG BUILDING.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

JWD

The radar

The Boston radar (KBOX), 38 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
July 4, 1:10 PM EST to 1:15 PM EST
Where
Worcester County, Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.150, -71.517

Thunderstorm Wind, Norfolk

When
July 4, 1:20 PM EST to 1:42 PM EST
Where
Norfolk County, Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
AMATEUR RADIO
Coordinates
42.083, -71.400

Hail, Norfolk

When
July 4, 1:37 PM EST
Where
Norfolk County, Franklin
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.083, -71.400

Lightning, Plymouth

When
July 4, 2:15 PM EST
Where
Plymouth County, West Bridgewater
Property damage
$200,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521225, 5521226, 5521227, 5521228.